Page 1 of 2

Need Help

Posted: Mon Feb 07, 2011 10:31 am
by rougehs1
Hi, I am new to the form. I have a 6 yr old GSD who starting having seizures in Aug of 2010. She is currently on both the Pheno and Potas Bromide. None of which have stopped her from having seizures. She has 3 - 5 at the same time of every month and then nothing until the next month whereshe will have 1 (sometimes 2) over 3 - 5 days. It's been the same pattern since it started (6 months). They started her on PB and kept increasing the levels until they got to high. At that point they dropped the PB and added the KBR. I have recently changed her to a part of a RAW diet and took out any treat that contains any wheat.

Her back legs are SO WEAK that she can barely stand up but i am not sure which of the drugs is causing the issue. Both of them are within the appropriate levels but she is continuing to have seizures. I can't increase the drugs as seeing her stumble around doesn't seem fair.

Any ideas of which would be the better drug to reduce? Which would cause the weekness or is it a combo of both that makes it even worse.

PLease help :(

Re: Need Help

Posted: Mon Feb 07, 2011 10:47 am
by MK's mom
Are you seeing any correlation between the episodes and say, flea treatment or heartworm treatment? what about weed killers outside or anything chemical such as this?

Vivian

Re: Need Help

Posted: Mon Feb 07, 2011 10:57 am
by rougehs1
All of her Blood work comes back normal. I live in Canada so right now there is no weed killer as we are covered in snow. She is not on any heartworm or flea treatments. All the seizures/episodes are exactly the same. It's so on schedule adn i am not sure what that means. No triggers.

Re: Need Help

Posted: Mon Feb 07, 2011 11:09 am
by MK's mom
That is strange! Because it's on time one would think there IS a trigger. What about hormones fluctuating? Is she spayed?

Re: Need Help

Posted: Mon Feb 07, 2011 11:17 am
by rougehs1
yes, she is spayed. The only thing we have not tested for was things like Brain Tumor. How would you tell if her hormones are fluctuating?

Re: Need Help

Posted: Mon Feb 07, 2011 11:20 am
by MK's mom
I have no idea about checking hormones, perhaps your vet knows if there's a way. Have you had a full thyroid panel done?

Re: Need Help

Posted: Mon Feb 07, 2011 11:25 am
by rougehs1
no, have not done the thyroid. I did mention it but he thinks that there would be other issues that would point to the thyroid. I have no idea what to do or think anymore. one other thing i have been reading alot about is adding a vitamin B complex.

Re: Need Help

Posted: Mon Feb 07, 2011 12:20 pm
by MK's mom
A full thyroid panel is one of the first things a vet checks. The two best places in the US (I'm not familiar with Canada) is Michigan State University or Jean Dodds in CA, but it must be a FULL thyroid panel.

Do you trust your vet with this?

Re: Need Help

Posted: Mon Feb 07, 2011 3:19 pm
by rougehs1
ya, I think I do. i have never had a reason not to but then again I have never had a situation like this.

Re: Need Help

Posted: Mon Feb 07, 2011 9:08 pm
by Apache
I do know that Phenobarbital will cause hind-end weakness. However, after a bit of time, they usually get accustomed to the medication and their back leg weakness becomes less apparent.

Curious, how long ago was it when they found out that her Pheno levels were too high? The reason I'm asking, is because with our guy, (as an example, tonight) he's been practically dragging his rear legs. He's also quite wobbly, too. He just had a double dose of Pheno yesterday morning as a result of a seizure. The added Pheno will take time to wear off, and in turn, the weakness and instability will be present for a little while to come. I also thought Kbr can cause hind-end weakness, but I'm not certain on that as I'm not familiar with that medication.

Brian

Re: Need Help

Posted: Tue Feb 08, 2011 5:51 am
by richmauer
Does he wear a flea collar?

The meds definitely effect the hind leg weakness. It happens to almost every dog we read about on the forums. By some strange coincidence, Peanut had very bad weakness and we gave her some arthritis formula chews, called Synovi. It is inexpensive and available at Amazon.

http://www.amazon.com/Synovi-Small-Bite ... 10&sr=8-11

It worked. May be worth a shot, but I also think it will self-repair in time anyway.
Btw, any dog with arthritis should use this product. Check it out.

Re: Need Help

Posted: Tue Feb 08, 2011 1:17 pm
by rougehs1
I can't see the affects wearing off as it has been months on the dosages. I think we are going to try to lower the Pheno and up the KBR. Not sure if that will work as I believe they both cause the weakness but hopefully the lower dosage on 1 of the pills will help in that matter. The problem is, she still has seizures. It's not like we can just start lowering drugs because then who knows what will happen. We are feeling very discouraged with the whole thing and are not seeing any light at the end of the tunnel.

Re: Need Help

Posted: Tue Feb 08, 2011 3:58 pm
by richmauer
It is very frustrating, but hang in there. Once they adjust to the meds, she should be ok.
Here is an interesting article which touches on the hind leg weakness. It suggests the Kbr causes it, but doesn't suggest the Pb does. I would be very careful about lowering the dosage. Keep us posted. One question: are her legs weak all the time or only after seizure?

Re: Need Help

Posted: Wed Feb 09, 2011 5:14 am
by Mandypop
Hello

Sorry you're having such a rough time at present. My dog is on both pheno and KBr. She was started on pheno and we did have some weakness until she adjusted to medication. Unfortunately her seizures started up after a couple of years and we had to intriduce KBr. We had dreadful hind end weakness once we introduced the KBr (she was fine on pheno and even when this was increased). It was only after we reduced KBr (about 10 months into treatment) that her hind end weakness improved massively. So, in our experience, it was the KBr which caused hind end weakness.

Good luck and hope things improve.

Re: Need Help

Posted: Wed Feb 09, 2011 10:20 am
by rougehs1
Thanks for all the replies. Her legs are weak all the time and not only after seizures. You mention an article aboutthe hind weakness but don't have the link posted.

The weakness started to get real bad after we added the KBR but the issue is it seems like it is the drug that has "helped" a bit with the seizures so we can't remove it for that reason. When she was on Pheno alone, it didn't help at all with seizures no matter how high the dosage was.

We now currently have her on 1 1/2 60 mg tablets of pheno twice a day and are looking to drop it to 1 tablet twice a day. She was on as high as 3 tabs twice a day and it didn't help and her liver levels got to high.

She is also on a total of 1500 mg of KBR ( 750 mg twice a day) and are looking to up that to a total of 2000 mg if we drop the Pheno. We added the KBR about 3 months ago.

She is a 6 yr old German Shepard weighing about 80 punds (36 KG).